Zantac, a popular medicine in the UK made by GlaxoSmithkline for heartburn and stomach ulcers has been urgently recalled due to fears it may contain a chemical linked to cancer. Doctors have been told to stop prescribing it as a ‘precautionary measure’. The recall affects four types of Zantac Zantac 150mg/10ml Syrup, Zantac 50mg/2ml Injection, Zantac 150mg Tablets and Zantac 300mg Tablets.
Over-the-counter products (Zantac 75 Relief (PL 02855/0081 [GSL]) and Zantac 75 Tablets (PL 02855/0082 [P]), which people can buy in pharmacies without a prescription, are produced by a different company and are not affected by the recall.
The recall is because of a possible contamination of ranitidine – the active ingredient in the medication that reduces stomach acid levels – with an impurity linked to certain cancers.
Traces of the impurity, N-nitrosodimethylamine (NDMA), are found in some foods and water supplies but can be dangerous at higher concentrations.
The Medicines and Healthcare products Regulatory Agency (MHRA) at the UK’s Department of Health sent the alert to healthcare professionals calling for all unexpired stocks to be returned.
But patients should keep taking their prescribed medicine, officials advise.
The Medicines and Healthcare products Regulatory Agency (MHRA) says the health risk of discontinuing the medicine is higher than the potential risk presented by the contaminant N-nitrosodimethylamine (NDMA).
The MHRA is investigating other ranitidine medicines which may also be affected and will provide updates soon.
Currently, there is no evidence that medicines containing this type of impurity have caused any harm to patients, say experts.
Dr Andrew Gray, from the MHRA, said: “Whilst this action is precautionary, the MHRA takes patient safety very seriously.
“We have asked companies to quarantine batches of potentially affected medicines whilst we investigate and we will take action as necessary, including product recalls where appropriate.
“We have also requested risk assessments from the relevant companies which will include the testing of potentially affected batches.”
A spokesman for GSK said the company initiated a voluntary recall of all Zantac products “as a precautionary measure” and relayed its decision to the MHRA, which issued a UK-wide drug alert on Tuesday.
He added: “GSK is continuing with investigations into the potential source of the NDMA… and have engaged with external laboratories to conduct tests on the API and finished product batches of Zantac.”
Doctors and pharmacists have been told to stop supplying the product immediately and to return all remaining stock to their supplier.
The MHRA is investigating possible contamination of other ranitidine medicines and said it will provide updates as the investigation progresses.
It asked manufacturers to quarantine all ranitidine products that may contain the active pharmaceutical ingredient potentially affected by the issue.
The impurity was believed to have been introduced by changes in the manufacturing process.
The MHRA said healthcare professionals were told on Monday to stop supplying the products immediately, quarantine all remaining stock and return it to their supplier.
“We are advising that patients should not stop taking their medication, and do not need to see their doctor until their next routine appointment but should seek their doctor’s advice if they have any concerns,” the MHRA said.
Anyone who is concerned about taking their medication should speak to their doctor or pharmacist at the earliest opportunity.